Case Files From Stanford University Medical Center: The Initial Presentation of HIV-1 Infection -- Where Public and Personal Health Meet

Minghsun Liu, MD, PhD; Mark Holodniy, MD; Andrew R. Zolopa, MD; Robert W. Shafer, MD Series editor: Robert W. Shafer, MD

Disclosures
In This Article

Editor's note: This is the first in a series of case studies from the Division of Infectious Diseases at Stanford University Medical Center. This series will examine optimization of antiretroviral therapy in a treatment-experienced patient with HIV, or in a treatment-naive patient with a particularly challenging initial presentation.

Robert W. Shafer, MD, is the editor of this series. Dr. Shafer is an Associate Professor in the Division of Infectious Diseases at Stanford University Medical Center. He is an expert on the management of HIV infection, with a particular focus on antiretroviral drug resistance mechanisms and testing.

Case Patient

A 43-year-old man presented to a Veterans Administration (VA) hospital clinic with diffuse lymphadenopathy of several weeks' duration. An inguinal lymph node biopsy showed spindle-cell proliferation with moderate atypia, extravasated RBCs, and hyaline bodies. Immunohistochemical stains for CD31, CD34, and HHV-8 were positive consistent with a diagnosis of Kaposi's sarcoma (KS). (Figure 1).

Figure 1.

Inguinal lymph node biopsy from HIV-infected man with Kaposi's sarcoma.

An HIV-1 serologic assay was positive. The patient transferred his care to the VA Palo Alto Health Care System for antiretroviral (ARV) therapy and treatment of KS. The patient was homosexual and had a history of herpes zoster 1 year earlier but had never undergone serological testing for HIV-1. The patient knew that he was at risk for HIV-1 but had neither sought HIV-1 testing nor had it offered to him prior to his presenting illness.

At his first clinic visit, the patient had bilateral firm 1-cm posterior cervical and inguinal lymph nodes, five 0.5-cm raised purplish lesions on his chest, abdomen, and back, and a single 2-cm palatal lesion. The CD4+ cell count was 289 cells/mcL (16% CD4+ lymphocyte percentage); plasma HIV-1 RNA level was 177,000 copies/mL; and a genotype revealed no drug-resistance mutations. KS chemotherapy was withheld pending a trial of ARV therapy and the patient was treated with tenofovir, emtricitabine, and efavirenz.

The patient returned to clinic 4 weeks later with a 1-week history of fever, dyspnea on exertion, cough, and diarrhea. The patient was febrile with a temperature of 38.3° C. There were several new cutaneous lesions and the palatal lesion had increased to 3 x 4 cm2. The plasma HIV-1 RNA level had decreased to 800 copies/mL and the CD4+ cell count increased to 320 cells/mcL. A chest radiograph and CT scan were performed (Figures 2a and 2b).

Figure 2a.

Chest radiograph of HIV-infected man with Kaposi's sarcoma.

Figure 2b.

Chest CT scan of HIV-infected man with Kaposi's sarcoma.

Other laboratory abnormalities included a hematocrit of 19.8% and a platelet count of 45,000/mcL. The patient was admitted and underwent bronchoscopic examination, which revealed multiple raised vascular lesions consistent with KS throughout the tracheobronchial tree. A bone marrow biopsy revealed plasma cell dyscrasia without obvious monoclonality or hyperplasia of red cell precursors. The anemia and thrombocytopenia were poorly responsive to transfusion. Extensive work-up of the pulmonary lesions and hematologic manifestations revealed no HIV-1-related opportunistic infection or complication other than KS.

The patient was treated with a course of liposomal doxorubicin for KS and prednisone at 1 mg/kg orally once daily for possible immune reconstitution inflammatory syndrome (IRIS) and idiopathic thrombocytopenic purpura (ITP). He also received a course of intravenous immunoglobulin (IVIG) and multiple red blood cell and platelet transfusions for anemia and ITP. His hematocrit and platelet counts stabilized at 24% and 78,000/mcL, respectively, and he was no longer transfusion-dependent. He was discharged on his ARV regimen and prednisone at 1 mg/kg with a plan to continue the liposomal doxorubicin every 21 days. The patient, however, moved to his original home state and within several days presented to a local hospital with fever and respiratory failure. He declined intubation and died within 5 days of admission and nearly 3 months after his initial presentation. No immediate cause of death was determined, and postmortem examination was not performed.

 

 

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....